Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 47, NWS Norman, OK

May 23, 2008Ellis County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2008, 6:56 PM CDT for Ellis County, Oklahoma. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 6:56 PM CDT (23:56 UTC)
Expired
May 23, 2008, 7:15 PM CDT
In force
19 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Ellis County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 232356
TOROUN
OKC045-240015-
/O.NEW.KOUN.TO.W.0047.080523T2356Z-080524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 715 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GAGE...
  MOVING NORTHEAST AT 48 MPH.

* THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF ELLIS COUNTY.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3659 9980 3658 9960 3654 9960 3627 9970
      3630 9995
TIME...MOT...LOC 2356Z 205DEG 42KT 3633 9979

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 23, 3:14 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT FRI MAY 23 2008

.DISCUSSION...
ALTHOUGH MAIN FORCING WILL REMAIN TO OUR WEST AND NORTHWEST... A FEW
STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE NEAR THE WESTERN OK
BORDER THIS AFTN AND THEN TRACK E/NE THIS EVENING. AGAIN LARGE CAPES
AND WIND SHEAR WILL BE EASILY SUFFICIENT FOR SEVERE STORMS.

AS A PIECE OF ENERGY LIFT NE INTO THE CENTRAL AND NORTHERN PLAINS ON
SATURDAY... DRYLINE MAKES A MORE EASTWARD PUSH INTO THE AREA AND
COULD SEE A FEW MORE AFTN STORMS... A LITTLE FURTHER EAST ACROSS
MAIN BODY OF OKLAHOMA.

BY SUNDAY THINGS TRY TO REORGANIZE WITH DRYLINE TAKING SHAPE NEAR
THE NM/TX BORDER WITH MAIN SFC FRONT TO OUR NORTH. THIS MAY KEEP
SUNDAY DRY AND VERY WARM. WARM TEMPS WILL CONT THROUGH THE UPCOMING
HOLIDAY WEEKEND. A WEAK COLD FRONT WILL MAKE A RUN AT THE AREA ON
TUE INTO WED WITH PERHAPS BETTER CHANCE OF RAIN AND SOME SLIGHTLY
COOLER TEMPS. UPPER RIDGE THEN BUILDS NORTH BRINGING DRIER WX
PERHAPS TO THE SOUTHERN PLAINS SECOND HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  72  93 /  20  20  10  10
HOBART OK         67  95  71  93 /  20  20  20  10
WICHITA FALLS TX  72  95  72  94 /  20  10  10   0
GAGE OK           58  94  64  93 /  30  20  20  10
PONCA CITY OK     70  91  72  91 /  40  20  20  10
DURANT OK         74  93  73  93 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, May 23, 11:35 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT FRI MAY 23 2008

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN HALF OF OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO
OKLAHOMA CITY TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS FROM 4 PM THROUGH 2 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS... WITH VERY LARGE HAIL UP TO BASEBALL
SIZE... WILL BE THE MAIN CONCERN. THE POTENTIAL ALSO WILL EXIST FOR
DAMAGING WINDS AND TORNADOES... ESPECIALLY WITH ANY STORM THAT
PERSISTS INTO THE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION AT LEAST THROUGH
EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS OVERNIGHT.

DISCUSSION...
A LARGE AND NEARLY STATIONARY UPPER LOW OVER THE WESTERN STATES WILL
MOVE LITTLE TODAY. A STRONG MID TO UPPER LEVEL JET STREAM WILL
CONTINUE AROUND THE LOW... AND WILL EXTEND FROM NORTHERN MEXICO INTO
THE CENTRAL HIGH PLAINS. SEVERAL SMALLER DISTURBANCES WILL BE
CARRIED AROUND THE LOW... AFFECTING MAINLY THE CENTRAL AND SOUTHERN
HIGH PLAINS LATER TODAY. THESE DISTURBANCES... ALONG WITH STRONGER
WINDS ALOFT... ARE LIKELY TO LEAD TO THUNDERSTORM REDEVELOPMENT BY
MID TO LATE AFTERNOON NEAR THE DRYLINE... WHICH IS EXPECTED TO BE
NEAR THE WESTERN BORDER OF OKLAHOMA AND WESTERN NORTH TEXAS BY MID
TO LATE AFTERNOON. WINDS ALOFT ARE FORECAST TO BE A LITTLE STRONGER
THIS AFTERNOON THAN THEY WERE ON THURSDAY. THE RESULTING VERTICAL
WIND SHEAR... COMBINED WITH EXPECTED INSTABILITY... AGAIN WILL
SUPPORT DEVELOPMENT OF SUPERCELLS OVER PORTIONS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. WHILE ANY STORM THAT DEVELOPS WILL LIKELY
BECOME SEVERE... THE PROBABILITY OF DEVELOPMENT IS LESS LIKELY
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE CAP WILL BEGIN TO REFORM LATE IN THE EVENING... SO STORMS LATE
TONIGHT ARE MORE LIKELY TO BECOME ELEVATED. ANY WELL FORMED
SUPERCELLS... HOWEVER... WILL POSE AN INCREASING THREAT FOR DAMAGING
WINDS AND TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA
EACH AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

30/9

In the hours before

Special weather statement, May 23, 5:47 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI MAY 23 2008

OKZ004-232300-
HARPER OK-
547 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF KNOWLES AT 547
PM CDT...MOVING NORTHEAST AT 41 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 6:01 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI MAY 23 2008

OKZ004-232315-
HARPER OK-
601 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER KNOWLES AT 601 PM CDT...MOVING
NORTHEAST AT 44 MPH.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 6:10 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 23 2008

OKZ009-232330-
ELLIS OK-
610 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF LAKE MARVIN AT
610 PM CDT...MOVING NORTH AT 41 MPH.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, May 23, 6:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT FRI MAY 23 2008

OKZ009-232345-
ELLIS OK-
631 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF CATESBY AT 631 PM
CDT...MOVING NORTH AT 63 MPH.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:12 PM CDTTornado WarningOUNCuster33 min
May 22, 7:28 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
May 22, 8:05 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
May 22, 8:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major62 min
May 22, 8:17 PM CDTSevere Thunderstorm WarningOUNCuster28 min
May 22, 8:33 PM CDTSevere Thunderstorm WarningOUNCuster27 min
May 22, 8:33 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward42 min
May 22, 8:43 PM CDTAreal Flood AdvisoryOUNCuster, Dewey3 hr
May 22, 8:58 PM CDTHigh Wind WarningOUNAlfalfa, Woods76 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Garfield, Kingfisher, Major58 min
May 22, 9:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
May 22, 9:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher, Logan65 min
May 22, 10:11 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward49 min
May 22, 10:52 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward38 min
May 22, 10:57 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne63 min
May 22, 11:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne64 min
May 23, 12:08 AM CDTTornado WarningOUNAlfalfa, Grant37 min
May 23, 12:42 AM CDTSevere Thunderstorm WarningOUNGrant48 min
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne48 min
May 23, 1:42 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne48 min
May 23, 1:57 AM CDTSevere Thunderstorm WarningOUNGrant48 min
May 23, 2:15 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant30 min
May 23, 2:49 AM CDTSevere Thunderstorm WarningOUNGrant, Kay41 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningOUNEllis, Harper49 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.